Crohn's + 6-MP (6-Mercaptopurine, Purinethol®) + Fatigue

Posted by mbengst @mbengst, Oct 6, 2011

Any fellow Crohnies, who take 6-MP, experience severe fatigue?

I am in remission (but with some inflammation), have normal blood work with the exception of borderline low hemoglobin (11.1) and high ferritin (so NO iron-deficiency anemia). I can sleep all day and wake up exhausted.

5 years with CD of terminal ileum and ileocecal valve
50 mg 6-MP

Interested in more discussions like this? Go to the Digestive Health group.

i have actually never thought of fatigue as one of my symptoms but when i have a “sick day” at work and have to leave because of the horrible diarrhea and vomiting i go home and sleep for hours, what medication is 6-MP that you are talking about, right now i take Mesalamine and Budesonide

REPLY
@hopex

i have actually never thought of fatigue as one of my symptoms but when i have a “sick day” at work and have to leave because of the horrible diarrhea and vomiting i go home and sleep for hours, what medication is 6-MP that you are talking about, right now i take Mesalamine and Budesonide

Jump to this post

6-MP is short for 6-Mercaptopurine. It’s a chemo drug that suppresses the immune system. I’ve come to realize that my fatigue is from anemia of chronic disease and “nothing can be done to treat it.” It’s really tough being fatigued 24/7/365. I’ve not been myself since acquiring Crohn’s. I used to be a very energetic happy person… now I am blah.

What kind of drugs are Mesalamine and Budesonide?

I’m trying the Specific Carbohydrate Diet (SCD) now. On week 2 and it’s not going as well as I had hoped. Have you tried diet, probiotics, etc.?

Thank you for your reply; I appreciate it =)

REPLY
@hopex

i have actually never thought of fatigue as one of my symptoms but when i have a “sick day” at work and have to leave because of the horrible diarrhea and vomiting i go home and sleep for hours, what medication is 6-MP that you are talking about, right now i take Mesalamine and Budesonide

Jump to this post

mesalamine is a anti-inflammatory and budesonide in a corticosteroid also used to cancer pts that suppresses my immune system. i really haven’t been myself as well, totally different and it sucks big time! i stay away from tomato and cream based foods, don’t eat much dairy, no spicey foods, i pretty much eat nothing, like a damn bird i have lost ten pounds already have thrown up since day one, its depressing! haha, the meds that im on though dont seem to help alot, i meet with my doctor this week and maybe will change them idk? your fatigue sounds horrible, i couldn’t imagine, mine surely isn’t that bad, hope you find something out there that can help!

REPLY

Does anyone know how long 6mp stays in your system after you stop?

I have been on 6mp and in remission for many years. I stopped taking it 3 weeks before my first Pfizer shot, and have been off it since. Almost 3 weeks now since my 2nd shot. Does anyone have any info on how 6mp affects the efficacy of the vaccine?

REPLY
@nlkirby66

Does anyone know how long 6mp stays in your system after you stop?

I have been on 6mp and in remission for many years. I stopped taking it 3 weeks before my first Pfizer shot, and have been off it since. Almost 3 weeks now since my 2nd shot. Does anyone have any info on how 6mp affects the efficacy of the vaccine?

Jump to this post

@nlkirby66 Welcome to Mayo Clinic Connect, a place to give and get support.

You'll notice I moved your question to an existing discussion on 6mp. I did this so you could connect with members like that have experience with this topic in a central location.

I'm wondering if you might be best served to post a question in the COVID-19 group. What do you think?

I have linked the COVID-19 group below.

May I ask what guidance your provider has given you and if you've found any information online regarding this topic?

REPLY
Please sign in or register to post a reply.
  Request Appointment